Oesophageal Patients Association
3,549 members2,147 posts

Lanzoprazole..Are they OK long term ?

New here. Just visited for a look but what a great support and postings . After 2 endoscopes , a barium meal and a highly unpleasant procedure where I had a fine tube inserted for 24 hrs of monitoring I now am on waiting list for hiatus hernia repair .I take 1 lanzoprazole per day and feel constantly exhausted .Has anyone taken this medication long term as I have been told it has long term side effects?

27 Replies
oldestnewest

Hi I put the same question on here last week but I only got 4 replys, I've been on PPIs for five years and apart from nausea I've not been to bad most of the replys Sade much the same but I'd have to agree with one bloke who said we know we don't like taking drugs long term but it's all about quality of life and if you feel better or you know it's preventing more serious illness why not carry on taking them all the best

3 likes
Reply

Thanks . I asked around work and told that somebodies husband developed polyps but was unsure whether this was linked to long term lanzoprazole. I am awaiting surgery but have to take 1 30mg tablet daily until then .

Reply

I have been taken Esomeprazole for about 5-6 years, which they are very similar to LanzoprazoleI'm not sure if they do any damages!

1 like
Reply

Thanks Tay .My main reason for surgery is that the condition doesn't ever improve .

Reply

My condition also don't improve, but I'm absolutely terrifying from the thought of surgery, my very best wishes to you. :-)

Reply

Lansopazole, Esomeprazole and Omeprazole are proton pump inhibitors, which means that they switch off all or part of the acid production in the stomach.

They are some of the most prescribed medicines in the world and are regarded as safe. There has been some publicity about them recently, but this is largely to do with the large numbers of people who have been prescribed them for many years without proper reviews. So do not panic about them.

All medicine can have side effects, and it might be that this particular version does not suit you. They take time to reach their full effectiveness but if you continue to have problems, the doctor may prescribe an alternative.

Reducing stomach acid does affect the way that some elements get absorbed into your body. like calcium, so one long term effect that is not in dispute is that they may affect bone density in the long term. The solution to that, if you still need to take the medication and are worried about osteoporosis, is to ask for a bone density scan and then consider supplements.

You do need to take this medication, or an equivalent, for the immediate future, until your diagnosis and treatment is sorted out. After that, it is sensible to review the medication with your doctor and see if you can do without it.

When you stop taking PPIs, there can be a 'bounce' effect of extra reflux whilst the body adjusts. During this period some people find it helpful to take Gaviscon.

4 likes
Reply

Thanks for your reply .I have opted for surgery which will mean I won't have to take them afterwards.

Reply

I have been taking Lanzoprazole for over 10 years with no side effects.I have a large hiatus hernia and Grade C oesophagitis.

Reply

Maybe no side effects but internal damage ?

Reply

I have a history of upper GI issues. In addition to acid reflux, which is usually well managed by PPI meds, I also have bile reflux following cholecystectomy surgery and this has contributed to the damage to my oesophagus. Although I have Grade C oesophagitis I have not yet developed Barrett’s. I will continue to be monitored and will have endoscopies regularly. I will eventually need LNF surgery and the consultant has been open about the life changing side effects in my particular case so, at the moment, medication is managing my condition well. Sometimes the risks of long term meds are worth taking.

2 likes
Reply

I have been on 40mg Omeprazole for about 5 years. My GP recently changed my meds to 30mg Lanzoprazloe as a result of possible reaction with Clopidigrol. So far the acid reflux has been minimal however I am now having indigestion on a regular daily basis and having to take Bisadol or Settlers in the evening and during the night.

1 like
Reply

Thanks for your reply . I have opted for surgery because I was warned that taking Lanzoprazole for a long time can give unpleasant side effects and in one case polyps . I have started off with 2 x 30mg daily but has now been cut down to 1 . I still get repeated sore throats and a cough and like you indigestion but don't take anything for it .

Reply

Hi ppi's are very dangerous u need to research (ppi's and 6 years) also u will never get better taking them.I never get acid reflux my daughter had oesophagitis grade 2 she is off all medications,it must be about a year no problems.Now my mate has been off them 3 weeks now things are looking good u need to follow me ps my daughter was on list for nissen fundoplication

1 like
Reply

Where did you see that ppi's are dangerous? I've been on esomeprazole for 16 years and would struggle without them. Obviously I'm concerned about the long term effect of taking drugs but the damage the acid would do may be far worse.

2 likes
Reply

Depends what you term as dangerous and I acknowledge that everyone acts on their personal circumstances. I did limited research by asking people I trust at work for their stories .From this I have opted for surgery.

Reply

Two and a half years post-Ivor Lewis for OC. 15mg Omeprazole daily. Alive to tell the tale. Whatever it takes.

1 like
Reply

Hi Focus1. I have been taking Lanzaprazol 30mg everyday for the last two years have had Ivor Lewis op for oesophageal cancer and I have had no side effects as far as I know I will be taking them for the rest of my life due to rearrangement of stomach.

Reply

I've been taking Lansoprazole for a number of years now, so many I can't exactly remember! I take one of the Orodispersable tablets twice per day, 30mg each time. I don't know if that helps you at all, but I have been on it for a very long time, and would worry if I was told I couldn't have it any more, I think it works miracles

1 like
Reply

I agree about it really helping but am worried about internal damage which may go unnoticed until too late

Reply

I'm sorry you feel like that. I've come to the conclusion that if I need help now, I'll accept it, and I try not to worry about what may happen in the future. I just try to live in the here and now, maybe you could try that and see if it helps you?

I've just read that back before I hit send, and I think what I said might sound a bit patronising. I honestly don't mean it in that sense, I was just trying to help.

1 like
Reply

Thanks and no I didn't take it as patronising . Luckily I have been offered surgery and have been told this will hopefully stop me having to take these tablets . Am on waiting list now .

Reply

Thanks for that. Maybe you could let us all know when you've had the surgery? What the process was, and how it affected you, would be very helpful, you know the saying - knowledge is power!

Reply

Will do as I cannot find any person on here who had updated after hernia surgery . I am in for op next week early January.

Reply

I've been taking a PPI for ten years post Ivor Lewis op for cancer of the oesophagus. The only issue I have found is that with reduced stomach acid I am not absorbing enough iron. I periodically have to take iron tablets to rectify this. This absorption problem seems to be under-researched, considering the number of long term PPI users.

Reply

Hi there i took ppi's for a few months but decided against using them as i didnt like the side effects on them suxh as a really bad headache and constantly hungry on them. I now use over the counter medicine but also i done reasearch on them and found ppis and thyroid problems dont mix well and destroy vitamins in the body.

I understand that these tablets are life savers for some people and i would never say discontinue use. personally i choose not use them- research does indicate the long term use increases Alzeimers, dementia, and other mental illnesses and cancers but it is upto the individual but i do think that doctors do dish these tablets out like smarties without looking into the real cause as mine turned out to be nothing to do with my stomach this time and everything to do with my thyroid. Good luck

Reply

I have had to really tell myself to stop eating as I never feel full taking these . I have cut my food down and temp joined a gym as I await surgery . I had to go through uncomfortable tests but endured the lot to get a repair on my hiatus hernia . I have also heard long term taking has so many side effects .I won't pay Russian roulette

Reply

I have been taking lansoprazol for over two years after an Ivor Lewis op and have not had any side effects, it does seem to keep reflux down. I know there is some thoughts that long term effects bone structure, but whether that bothers you or not probably depends on your age and whether the benefits outway the side effect.

Reply

You may also like...